Common Antibiotics Associated with Delirium

February 21, 2016

Antibiotics are a common prescription for infection, but new research investigates a link to temporary mental confusion, known as delirium, and other brain problems that may be stronger than previously thought.

According to the Mayo Clinic, delirium is a serious disruption in mental abilities.  It can cause confusion and reduced awareness of the environment, and may be accompanied by agitation and hallucinations.  Antibiotics may not be the first thing that comes to mind when doctors are attempting to determine the cause of delirium.

Senior author Shamik Bhattacharyya, M.D., of Harvard Medical School and Brigham and Women’s Hospital, told Bioscience Technology that the research was motivated by patients that were treated in the hospital who were suffering from confusion for unclear reasons initially, but it was later discovered to be from antibiotics.

“We thought that part of the difficulty in recognizing the syndrome was that we did not know what the clinical features of antibiotic toxicity looks like,” Bhattacharyya said.

The study examined 391 case reports on patients that spanned over seven decades.  The patients developed delirium and other brain problems after they were given antibiotics.  The type of antibiotics used ran the gamut, with 54 different types, from 12 different classes including intravenous antibiotics such as penicillin and commonly used ones such as ciprofloxacin.

The findings were reported Feb. 17 in Neurology.

The team identified three types of delirium and brain problems associated with antibiotics, all of which Bhattacharyya said she found concerning.

Especially concerning was the first type, that involved cephalosporins, a class of antibiotics commonly used in hospital patients, which can cause seizure that do not cause convulsions.  The second type was characterized by symptoms of psychosis and associated with penicillin, and sulfonamides, among others.   Symptom onset happened quickly, within days for the first two types, and stopped just as quickly once antibiotics were stopped.

Type three had a slower onset of symptoms, taking weeks instead of days. Symptoms of type three, marked by abnormal brain scans and impaired muscle coordination, also took longer to disappear once antibiotics were stopped. This type of delirium was only associated with the drug metronidazole.

Read More: Here

0 comment